Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Oct 23, 2020, 1:34 PM CDT for Lauderdale County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2020, 1:34 PM CDT (18:34 UTC)
- Expired
- Oct 23, 2020, 3:30 PM CDT
- In force
- 116 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 12:41 PM CDT, 53 minutes earlier.
Area forecast discussion, Oct 23, 12:41 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1241 PM CDT Fri Oct 23 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1014 AM CDT Fri Oct 23 2020 Mostly cloudy conditions continue across many locations near and north of the Tennessee River. Temperatures are already in the lower to mid 70s. Expect cloud cover and isolated to scattered showers and thunderstorms to develop after 10 AM in NW Alabama and slowly spread east into the I-65 corridor by the mid afternoon hours. Models continue to show CAPE values increase to between 1000 and 1500 J/KG in the afternoon hours. Thus, scattered thunderstorms look possible this afternoon into the early evening hours. However, as the front gets closer to the AL/MS border later this evening instability will wane. Rainfall chances should continue to increase during this period and expect likely showers and isolated thunderstorms to affect much of northern Alabama tonight. Adjusted highs a tad higher west of I-65 and slightly lower further east due to cloud cover. Overall shear and helicity is not very impressive, but the instability and mid level lapse rates may be enough to produce some strong storms. These strong storms could produce small hail and gusty winds. There is an outside chance of a severe thunderstorm near the AL/MS border, but most of this activity should be further northwest of the area. .SHORT TERM...(Tonight through Sunday) Issued at 350 AM CDT Fri Oct 23 2020 Better low-level and moisture convergence is forecast tonight across the Tennessee Valley as the front moves across the region. PW values will continue to climb with showers/storms becoming a bit more numerous. Overall, not expecting any strong to severe weather with weak forcing and instability fading into the overnight hours. The front should push to the south and east of the area sometime in the 12-18z timeframe on Saturday. Model soundings suggest that low-level moisture will get trapped below a rather substantial frontal inversion on Saturday. Therefore, expect cloud cover will linger throughout much of the day. Some models suggest, this low-level moisture may be sufficient enough for some drizzle throughout the day but have gone dry behind the front for now. Regardless, temperatures will be noticeably cooler with highs only in the mid 60s to low 70s. With this low-level moisture lingering into the overnight hours, expect fog will be possible Saturday night into Sunday. Models continue to support lingering cloud cover into the day on Sunday as well. Temperatures should rebound some on Sunday into the low to mid 70s. .LONG TERM...(Sunday night through Thursday) Issued at 350 AM CDT Fri Oct 23 2020 Another cold front will approach the Tennessee Valley early next week. Global models are not overly impressive with the precipitation along this boundary and for now have only include slight chances for late Monday into Tuesday. The front is forecast to move through the region on Tuesday and stall along the north Gulf Coast Tuesday into Wednesday. Both the GFS and ECMWF indicate a deep closed low developing across the Desert Southwest into the southern Plains for the middle of the upcoming work week. Timing of this trough differs in these models nearly a week out but they both seem to hint at the same overall pattern evolution. A surface low develops ahead of the closed low across the northern Gulf Coast and races northeastward into the Tennessee Valley. The trough is fairly impressive and the surface low track would support strong to severe storms late next week. This is still nearly a week out and things will continue to change. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Oct 23 2020 SHRA and -TSRA are developing around KMSL at this hour. This activity is forecast to push northeast over the next few hours. This could produce some MVFR VSBYS/CIGS at the terminal between 18Z and 22Z. Expect this same trend to occur later at KHSV, primarily between 21Z and 01Z. More widespread -SHRA are expected to affect the terminals later this evening, mainly after 04Z at KMSL and 07Z at KHSV. Expect VSBYS/CIGS to improve a bit despite the more predomoinant rainfall. Left out TSRA for now, due to low confidence of them occurring at either terminal. MVFR CIGS/VSBYS return though after 06Z at KMSL and 10Z at KHSV, as the front moves through and lower clouds are expected to develop. Most guidance does show CIGS dropping below 1000 feet after daybreak. Included that at both terminals. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...MA LONG TERM...MA AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Oct 23, 11:35 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1135 AM CDT Fri Oct 23 2020 ALZ001>010-016-TNZ076-096-097-241045- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1135 AM CDT Fri Oct 23 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are expected, especially this afternoon into this evening, before dissipating late. A few storms this afternoon and evening could be strong producing gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... The probability of widespread hazardous weather is low. Isolated thunderstorms will continue to be possible on Saturday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Oct 23, 12:44 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1244 PM CDT Fri Oct 23 2020
ALZ001-005-231830-
Lauderdale AL-Limestone AL-
1244 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 130 PM CDT...
At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, or 18 miles west of Athens, moving northeast at 10 mph.
Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Rogersville, Anderson, Good Springs and Cairo.
LAT...LON 3486 8708 3480 8731 3485 8735 3500 8722
3500 8720
TIME...MOT...LOC 1744Z 240DEG 11KT 3486 8729
KTWSpecial weather statement, Oct 23, 1:18 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Huntsville AL 118 PM CDT Fri Oct 23 2020 ALZ001-002-231845- Lauderdale AL-Colbert AL- 118 PM CDT Fri Oct 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND EAST CENTRAL COLBERT COUNTIES UNTIL 145 PM CDT... At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near Florence, moving northeast at 10 mph. Locations impacted include... Florence, Muscle Shoals, Killen, St. Florian and Ford City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3475 8762 3479 8766 3493 8757 3480 8742 TIME...MOT...LOC 1817Z 231DEG 8KT 3479 8759 KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 12:44 PM CDT | Special Weather Statement | HUN | Limestone | 46 min |
| Oct 23, 1:18 PM CDT | Special Weather Statement | HUN | Lauderdale | 27 min |
| Oct 23, 1:39 PM CDT | Special Weather Statement | HUN | Limestone | 36 min |
| Oct 23, 1:53 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 34 min |
| Oct 23, 2:18 PM CDT | Special Weather Statement | HUN | Lawrence | 42 min |
| Oct 23, 2:28 PM CDT | Special Weather Statement | HUN | Limestone | 47 min |
| Oct 23, 2:51 PM CDT | Special Weather Statement | HUN | Morgan | 24 min |
| Oct 23, 3:18 PM CDT | Special Weather Statement | HUN | Morgan | 42 min |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.